Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 55, NWS Mobile, AL

June 28, 20185 counties in Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 28, 2018, 5:43 PM CDT for 5 counties in Alabama. It was in force for 62 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2018, 5:43 PM CDT (22:43 UTC)
Expired
Jun 28, 2018, 6:45 PM CDT
In force
62 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Butler County, AL, Conecuh County, AL, Covington County, AL, Crenshaw County, AL, Monroe County, AL

The radar

The Ft Rucker radar (KEOX), 93 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 5:45 PM CDTTSTM WND DMGGreenville, ALNUMEROUS TREES DOWN IN THE GREENVILLE AREA.
Jun 28, 5:50 PM CDTTSTM WND DMGGeorgiana, ALNUMEROUS TREES DOWN IN THE GEORGIANA AREA.
Jun 28, 6:00 PM CDTTSTM WND DMG1 Ne Andalusia, ALTREE DAMAGE AND OTHER STRUCTURAL DAMAGE AROUND AND NEAR THE HIGH SCHOOL.
Jun 28, 6:00 PM CDTTSTM WND DMGAndalusia, ALNUMEROUS TREES DOWN IN THE ANDALUSIA AND OPP COMMUNITIES. MORE REPORTS OF WIDESPREAD DAMAGE AND TREES DOWN ACROSS THE ENTIRE COUNTY. SPORADIC ROOF DAMAGE.
Jun 28, 6:00 PM CDTNON-TSTM WND GST 43Andalusia/Opp Municipal, ALASOS STATION 79J, ANDALUSIA/OPP MUNICIPAL ARPT.
Jun 28, 6:11 PM CDTHIGH SUST WINDS 361 Sw Andalusia, ALMESONET STATION USA16, 1 SW ANDALUSIA.
Jun 28, 6:15 PM CDTNON-TSTM WND GST 12Georgiana, ALMESONET STATION E3034, GEORGIANA.
Jun 28, 6:17 PM CDTNON-TSTM WND GST 252 Sw Opp, ALMESONET STATION AS876, 2 SW OPP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 4:59 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1996 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1996 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

511 
WUUS54 KMOB 282243
SVRMOB
ALC013-035-039-041-099-282345-
/O.NEW.KMOB.SV.W.0055.180628T2243Z-180628T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
543 PM CDT THU JUN 28 2018

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Butler County in south central Alabama...
  Northeastern Monroe County in south central Alabama...
  Crenshaw County in south central Alabama...
  Eastern Conecuh County in south central Alabama...
  Northern Covington County in south central Alabama...

* Until 645 PM CDT.

* At 542 PM CDT, severe thunderstorms were located along a line
  extending from Georgiana to 4 miles northwest of Dozier to 6 miles
  northwest of Fort Rucker, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Andalusia, Greenville, Opp, Luverne, Georgiana, Brantley, McKenzie,
  River Falls, Red Level, Rutledge, Dozier, Heath, Gantt, Glenwood,
  Petrey and Highland Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Damaging winds and continuous cloud to ground lightning is occurring 
with these storms. Move indoors immediately. Lightning is one of 
nature's leading killers. Remember, if you can hear thunder, you are 
close enough to be struck by lightning.

&&

LAT...LON 3153 8620 3123 8620 3128 8680 3158 8706
      3183 8696 3183 8691 3196 8691 3196 8619
      3189 8617 3179 8620 3179 8615 3166 8615
      3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 2242Z 301DEG 28KT 3165 8677 3153 8643 3148 8582 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
527 
WWUS54 KMOB 282309
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
609 PM CDT THU JUN 28 2018

ALC013-035-039-041-099-282345-
/O.CON.KMOB.SV.W.0055.000000T0000Z-180628T2345Z/
Butler AL-Monroe AL-Crenshaw AL-Conecuh AL-Covington AL-
609 PM CDT THU JUN 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR BUTLER...NORTHEASTERN MONROE...CRENSHAW...EASTERN CONECUH AND
NORTHERN COVINGTON COUNTIES...

At 607 PM CDT, severe thunderstorms were located along a line
extending from 13 miles west of Georgiana to Red Level to 7 miles
north of Opp, moving southwest at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Andalusia, Greenville, Opp, Luverne, Georgiana, Brantley, McKenzie,
River Falls, Red Level, Rutledge, Dozier, Heath, Gantt, Glenwood,
Petrey and Highland Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. These storms have a history of
producing widespread wind damage across Butler county. SEEK 
SHELTER NOW inside as sturdy structure and stay away from windows.
 
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3153 8620 3123 8620 3128 8680 3158 8706
      3183 8696 3183 8691 3196 8691 3196 8619
      3189 8617 3179 8620 3179 8615 3166 8615
      3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 2307Z 027DEG 20KT 3164 8696 3140 8659 3139 8625 

HAIL...<.75IN
WIND...60MPH
 
$$
462 
WWUS54 KMOB 282330
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
630 PM CDT THU JUN 28 2018

ALC013-035-039-041-099-282345-
/O.CON.KMOB.SV.W.0055.000000T0000Z-180628T2345Z/
Butler AL-Monroe AL-Crenshaw AL-Conecuh AL-Covington AL-
630 PM CDT THU JUN 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHERN BUTLER...NORTHEASTERN MONROE...SOUTHWESTERN CRENSHAW...
EASTERN CONECUH AND NORTHERN COVINGTON COUNTIES...

At 628 PM CDT, severe thunderstorms were located along a line
extending from 5 miles west of McKenzie to near Andalusia to 7 miles
south of Elba, moving southeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Andalusia, Opp, Georgiana, McKenzie, River Falls, Red Level, Dozier,
Heath and Gantt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. These storms will be capable of 
producing widespread wind damage. SEEK SHELTER NOW inside as sturdy 
structure and stay away from windows.
 
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3123 8620 3128 8680 3158 8706 3173 8700
      3175 8699 3165 8667 3160 8632 3148 8620
TIME...MOT...LOC 2328Z 301DEG 28KT 3156 8681 3132 8644 3131 8610 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:58 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 28, 3:58 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
358 PM CDT Thu Jun 28 2018

.NEAR TERM /Now Through Friday/...Ongoing linear MCS in central
Alabama will continue to move south throughout the evening. Models
have been consistent in holding the line of strong to severe
storms together east of the Mobile River with the westward extent
being less potent. As the line propagates south, it will have
access to over 3000 J/kg of CAPE. Forecast soundings also show a
fair mid- level dry layer and DCAPE values over 1000 J/kg. As such
this line of storms has the potential to produce damaging wind
gusts. This along with the above average PWATS at nearly 2.00
inches could mean isolated flash flooding possible for areas with
training storms this evening.

On Friday the amplifying mid-level ridge centered over Missouri
reorientates the moisture axis over the Mississippi/Alabama border
keeping precipitable water values above 2 inches. Weak mid-level
shortwave embedded within the ridge show assist in producing heavy
rain and thunderstorms throughout the forecast area Friday afternoon
and evening. Prior to the rainfall, however dew points in the mid
70s coupled with max temperatures in the mid 90s will push heat
indices again to the 105-108 degree range. DJ/17

.SHORT TERM /Friday night Through Sunday night/...A large upper
ridge builds over the eastern CONUS to start off the weekend,
pushing a shortwave trough east over the north-central Atlantic.
Beneath this upper ridge, in the mid-levels of the troposphere, a
weak region of low pressure very slowly shifts west from the
northern Florida peninsula across the north-central Gulf coast.
This mid-level disturbance will act to maintain our unsettled
weather into the weekend, with daily showers and thunderstorms
becoming scattered to numerous as a result. Stronger cells each
day will be capable of producing gusty straight-line winds and
frequent lightning.

Meanwhile, daytime temperatures continue to run in the low to mid
90s across the area. With deep moisture remaining in place,
boundary layer mixing will provide little relief from dewpoints
in the mid 70s, even during peak heating hours. Thus, am expecting
heat indices to reach the 100 to 105 degree range across the
area through the weekend, with a few localities reaching the 106
to 109 degree range briefly during peak heating hours. Will
continue to closely monitor trends for potential heat advisories,
but current thinking is cloud cover from afternoon convection
should help to keep temps just below advisory criteria. That said,
temperatures this hot can still be dangerous, so take extra
precautions if you work or spend time outside. Wear lightweight
and loose fitting clothing when possible and drink plenty of
water. /49

.LONG TERM /Monday Through Thursday/...As the upper ridge builds
over the northeastern U.S., the aforementioned shortwave trough it
had pushed into the Atlantic is pinched, forming a cutoff low
that then retrogrades along the southern periphery of the high
pressure to its north. This upper low eventually makes its way
back over the southeastern states through the middle of next
week. As it approaches, it should help to increase coverage and
perhaps intensity of daily showers and thunderstorms across our
area. Thus, have maintained at least chance PoPs each day through
the long term. The increased cloudiness and thunderstorm coverage
should help mitigate temperatures, with highs in the upper 80s to
around 90. As a result, we finally see heat indices drop back
under 100 degrees Monday through midweek. /49

&&

.MARINE...High pressure remains in place over the central Gulf through the
weekend. Expect a light to moderate southwest to west flow along our
near and offshore waters. Late in the weekend and into early next
week, an inverted mid-level trough with a weak surface low over the
northeast Gulf aids increasing moisture locally and prompts the
formation of strong thunderstorms with heavy rain. Winds and seas
will be locally higher in and near thunderstorms. DJ/17

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      75  93  74  92  74  91  74  89 /  30  60  30  70  50  70  60  70
Pensacola   78  92  77  92  77  89  77  88 /  60  70  30  60  60  70  60  70
Destin      80  90  80  88  80  86  79  85 /  60  60  40  50  60  70  60  70
Evergreen   76  93  74  92  74  90  73  88 /  70  60  20  60  50  80  40  70
Waynesboro  74  93  73  92  72  90  72  88 /  30  70  20  60  40  70  40  70
Camden      76  92  74  92  73  90  73  88 /  70  70  20  60  50  80  40  70
Crestview   76  93  74  92  74  89  74  88 /  70  70  40  60  50  80  40  70

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Friday morning for ALZ265-266.

FL...High Rip Current Risk through Friday morning for FLZ202-204-206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jun 28, 4:40 AM CDT, 13 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
440 AM CDT Thu Jun 28 2018

ALZ265-266-FLZ202-204-206-290945-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-
Okaloosa Coastal-
440 AM CDT Thu Jun 28 2018

...HIGH RIP CURRENT RISK IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.

A few strong to severe storms are possible today, with gusty winds
and small hail possible.

Heat index values of 103 to 107 are expected today, with some
localities seeing indices around 110.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are expected each day, with an isoalted strong to
severe storm bringing damaging winds and small hail.

A moderate risk for rip currents will continue along the Gulf
beaches of Alabama and Northwest Florida through Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ALZ051>060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-290945-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland-
Wayne-Perry-Greene-Stone-George-
440 AM CDT Thu Jun 28 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

A few strong to severe storms are possible today, with gusty winds
and small hail possible.

Heat index values of 103 to 107 are expected today, with some
localities seeing indices around 110.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are expected each day, with an isoalted strong to
severe storm bringing damaging winds and small hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-290945-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
440 AM CDT Thu Jun 28 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Winds and waves will be locally higher near isolated to scattered
showers and thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Winds and waves will be locally higher near isolated to scattered
showers and thunderstorms each day through Wednesday.

In the hours before

Special weather statement, Jun 28, 4:32 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Mobile AL
432 PM CDT THU JUN 28 2018

ALZ057-058-282215-
Butler AL-Crenshaw AL-
432 PM CDT THU JUN 28 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHEASTERN BUTLER AND CRENSHAW COUNTIES UNTIL 515 PM
CDT...

At 432 PM CDT, the strong thunderstorms were located along a line
extending from near White Hall to Pintlala to 7 miles north of Pine
Level to near Shopton to 5 miles north of Union Springs, and moving
south at 45 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Greenville, Luverne, Rutledge, Glenwood, Petrey, Highland Home and
Lapine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3162 8625 3185 8670 3196 8670 3196 8641
      3205 8640 3205 8630 3197 8630 3197 8620
      3196 8618 3189 8617 3179 8620 3179 8615
      3166 8615 3162 8618 3162 8615 3160 8615
TIME...MOT...LOC 2132Z 352DEG 37KT 3234 8670 3218 8634 3218 8607 3214
8590 3222 8569

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 3:37 AM CDTRip Current StatementMOBBaldwin, Mobile31 hr
Jun 28, 4:32 PM CDTSpecial Weather StatementMOBCrenshaw43 min
Jun 28, 4:59 PM CDTSevere Thunderstorm WarningMOBButler, Crenshaw46 min
Jun 28, 5:22 PM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Monroe, Wilcox53 min
Jun 28, 6:04 PM CDTSevere Thunderstorm WarningMOBConecuh, Monroe41 min
Jun 28, 6:17 PM CDTSevere Thunderstorm WarningMOBConecuh, Covington, Escambia, Monroe43 min
Jun 28, 6:24 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Monroe, Washington, Wilcox51 min
Jun 28, 6:45 PM CDTSevere Thunderstorm WarningMOBConecuh, Monroe30 min
Jun 28, 6:54 PM CDTSevere Thunderstorm WarningMOBBaldwin, Escambia51 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.